Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 61, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 1, 2009, 2:20 PM CDT for 4 counties in Tennessee. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 2:20 PM CDT (19:20 UTC)
- Expired
- May 1, 2009, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Lawrence County, TN, Lewis County, TN, Maury County, TN, Wayne County, TN
The radar
The Nashville radar (KOHX), 113 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 2:23 PM CDT | TORNADO | 9 Sse Hohenwald, TN | MULTIPLE TRAILERS OVERTURNED AT MACCO CAMPING RESORT...NEAR STATE ROAD 241 NEAR LEWIS AND LAWRENCE COUNTY LINE |
| May 1, 2:25 PM CDT | TORNADO | 8 Sse Hohenwald, TN | *** 2 INJ *** TORNADO BEGAN 8.3 MILES SSE OF HOHENWALD AND MOVED EAST-SOUTHEAST INTO FAR NW LAWRENCE COUNTY. HUNDREDS OF LARGE TREES WERE UPROOTED AND SNAPPED. HARDEST HIT AREA WAS A CAMPGROUND IN NAPIER WHERE SEVERAL LARGE CAMPERS WERE DAMAGED. TORNADO RATED |
| May 1, 2:30 PM CDT | TSTM WND DMG | 14 Nw Lawrenceburg, TN | NEAR NAPIER...TREES DOWN...TREE DOWN ON A DOUBLE WIDE...TRACTOR TRAYLOR BLOWN OVER |
| May 1, 2:30 PM CDT | TSTM WND DMG | 14 Sw Columbia, TN | TREES DOWN THROUGHOUT THE SW PART OF COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOHX 011920 TOROHX TNC099-101-119-181-011945- /O.NEW.KOHX.TO.W.0061.090501T1920Z-090501T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 220 PM CDT FRI MAY 1 2009 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... NORTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE... SOUTHERN LEWIS COUNTY IN MIDDLE TENNESSEE... SOUTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE... NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE... * UNTIL 245 PM CDT * AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH CENTRAL LEWIS COUNTY...OR 7 MILES SOUTH OF HOHENWALD...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... RURAL SOUTHERN LEWIS COUNTY AT 230 PM CDT RURAL NORTHERN LAWRENCE COUNTY AT 230 PM CDT RURAL SOUTHEASTERN LEWIS COUNTY AT 240 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3557 8722 3535 8721 3536 8762 3554 8762 TIME...MOT...LOC 1920Z 268DEG 19KT 3545 8751 $$ 13
1 follow-up statement
000 WWUS54 KOHX 011931 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 231 PM CDT FRI MAY 1 2009 TNC181-011941- /O.CAN.KOHX.TO.W.0061.000000T0000Z-090501T1945Z/ WAYNE TN- 231 PM CDT FRI MAY 1 2009 ...THE TORNADO WARNING FOR NORTHEASTERN WAYNE COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR CENTRAL TENNESSEE. LAT...LON 3551 8749 3557 8722 3535 8721 3536 8754 TIME...MOT...LOC 1931Z 275DEG 23KT 3542 8743 $$ TNC099-101-119-011945- /O.CON.KOHX.TO.W.0061.000000T0000Z-090501T1945Z/ MAURY TN-LEWIS TN-LAWRENCE TN- 231 PM CDT FRI MAY 1 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR NORTHERN LAWRENCE...SOUTHEASTERN LEWIS AND SOUTHWESTERN MAURY COUNTIES... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER NORTH CENTRAL LAWRENCE COUNTY...OR 11 MILES SOUTHEAST OF HOHENWALD...MOVING EAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR CENTRAL TENNESSEE. && LAT...LON 3551 8749 3557 8722 3535 8721 3536 8754 TIME...MOT...LOC 1931Z 275DEG 23KT 3542 8743 $$ 13
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 1, 12:18 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 1, 12:18 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1218 PM CDT FRI MAY 1 2009 .MESO UPDATE... ISO SVR STORMS POSSIBLE SOUTHWEST CORNER OF MID TN THIS AFTERNOON FOR LARGE HAIL AND DAMAGING WINDS. && .HYDROLOGY... REPEATING STORMS AHEAD OF COLD FRONT CONTINUE TO STREAM ESE INTO NORTH MID TN...WITH PERIODS OF MODERATE TO HEAVY RAINFALL. 1-HR FFG REMAIN AROUND TWO INCHES. HYDRO PROBLEMS SHOULD BE ISOLATED WITH MAINLY WATER COVERING THE ROAD TYPE PROBLEM THIS AFTERNOON. STALLED FRONTAL BOUNDARY IN MID TN THIS WEEKEND. HEAVIEST RAINFALL POTENTIAL APPEARS TO BE SAT NIGHT-SUN NIGHT WITH ORGANIZED SFC LOW. EXCESSIVE RAINFALL LIKELY. WL ISSUE ESF ATTM. && .PREV DISCUSSION... /ISSUED 1056 AM CDT FRI MAY 1 2009/ UPDATE... COLD FRONT WAS POSITIONED ACR THE OH VLY-S PLAINS THIS MORNING... JUST NORTH OF A LIT-PAH-SDF LINE. BOUNDARY IS ON THE MOVE SOUTHEAST WITH STORMS REGENERATING AHEAD OF IT. PERIODS OF SHOWERS AND THUNDERSTORMS NORTHWEST MID TN TODAY. HIGHER DESTAB SW MID TN. STRONGER STORMS EXPECTED TO FORM THERE THIS AFTERNOON...GENERALLY SOUTH OF I-40 CORRIDOR. RAIN COOLED AIR NORTH AND LOWER HIGH TEMPS A TAD. PREV DISCUSSION... /ISSUED 210 AM CDT FRI MAY 1 2009/ DISCUSSION...A LINE OF CONVECTION CURRENTLY MOVING ACROSS MIDDLE TENNESSEE, WITH SIGNIFICANT LIGHTNING, HEAVY RAINFALL, AND EVEN SOME HAIL. SURFACE MAP AT 06Z SHOWS THE FRONTAL BOUNDARY STILL NORTH OF THE OHIO VALLEY WITH HIGH PRESSURE ANCHORED OFF THE EAST COAST, REMINISCENT OF A SUMMERTIME PATTERN. GFS MODEL SOUNDING FOR BNA AT 18Z TODAY GIVES A LIFTED INDEX OF -2.8, K-INDEX OF 35, AND CONVECTIVE AVAILABLE POTENTIAL ENERGY OF 1200 J/KG. ATMOSPHERIC MODELS SHOW THE SURFACE FRONT STALLING OUT JUST TO OUR NORTH WITHIN THE NEXT 48 HOURS, ENABLING CONTINUED WARM TEMPERATURES, HIGH DEW POINTS, AND ACTIVE WEATHER. A LOW CENTER DEVELOPING OVER THE ARK-LA-TEX BY 00Z MONDAY WILL DRIFT NORTHEASTWARD AND DRAG A COLD FRONT ACROSS THE MID STATE BY 00Z TUESDAY. LOOK FOR A WEAK 500 MB TROUGH TO COME THROUGH WITH THE COLD FRONT, ALTHOUGH THE SURFACE AND UPPER RIDGE WILL QUICKLY REESTABLISH THEMSELVES, KEEPING MIDDLE TENNESSEE UNDER THE INFLUENCE OF A MARITIME TROPICAL AIR MASS FOR MOST OF NEXT WEEK. A SUBSEQUENT COLD FRONT WILL BRING MORE CONVECTION TO THE MID STATE WEDNESDAY NIGHT AND THURSDAY AS OUR BUSY WEATHER WEEK CONTINUES. MODEL QPFS SHOW HEAVY PRECIPITATION AMOUNTS STRETCHED ACROSS THE NEXT SEVERAL DAYS. ALSO, THE SPC HAS JUST UPDATED ITS DAY 1 AND DAY 2 CONVECTIVE OUTLOOKS, WITH ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK OF SEVERE WEATHER FOR AT LEAST THE NEXT 48 HOURS. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, May 1, 6:22 AM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 622 AM CDT FRI MAY 1 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-021130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 622 AM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS. MOST LIKELY PERIOD WOULD BE IN THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND POSSIBLY FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND THROUGH THE WEEKEND DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS. JLM
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:24 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Williamson | 36 min |
| May 1, 3:33 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury | 27 min |
| May 1, 1:22 PM CDT | Areal Flood Advisory | OHX | Benton, Hickman, Humphreys, Perry | 3 hr |
| May 1, 1:27 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry, Wayne | 33 min |
| May 1, 1:37 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 23 min |
| May 1, 2:10 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury, Wayne | 35 min |
| May 1, 2:36 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 24 min |
| May 1, 2:41 PM CDT | Tornado Warning | OHX | Giles, Lawrence, Lewis, Maury | 34 min |
| May 1, 3:02 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 28 min |
| May 1, 3:11 PM CDT | Tornado Warning | OHX | Giles, Marshall | 34 min |
| May 1, 3:12 PM CDT | Areal Flood Advisory | OHX | Hickman, Lewis, Maury | 3 hr |
| May 1, 3:18 PM CDT | Areal Flood Advisory | OHX | Lewis, Perry, Wayne | 3 hr |
| May 1, 3:20 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 25 min |
| May 1, 3:27 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 33 min |
| May 1, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 31 min |
| May 1, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 36 min |
| May 1, 4:01 PM CDT | Areal Flood Advisory | OHX | Davidson, Wilson | 3 hr |
| May 1, 4:09 PM CDT | Areal Flood Advisory | OHX | Lawrence, Wayne | 3 hr |
| May 1, 4:14 PM CDT | Areal Flood Advisory | OHX | Bedford, Marshall, Maury | 3 hr |
| May 1, 4:27 PM CDT | Flash Flood Watch | OHX | Bedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more | 8 hr |
| May 1, 4:42 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Dickson, Houston, Humphreys | 33 min |
| May 1, 5:03 PM CDT | Flash Flood Warning | OHX | Benton, Cheatham, Davidson, Dickson, Hickman, Houston and 5 more | 5 hr |
| May 1, 5:27 PM CDT | Flash Flood Warning | OHX | Giles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 4 more | 5 hr |
| May 1, 5:44 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury, Perry, Wayne | 31 min |
| May 1, 5:47 PM CDT | River Flood Warning | OHX | Bedford | 3 days |
| May 1, 6:21 PM CDT | Flash Flood Warning | OHX | Cannon, Davidson, DeKalb, Macon, Robertson, Rutherford and 5 more | 3 hr |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.